atrial fibrillation elderly woman

hi everyone. my mom is doing better with her short of breath. we visited the nurse practioner in the cardiologist office and mom is on lasix 80 mg for one week as she has swelling in her lower legs. she will go on lasix 40 after one week. she always has swelling in her lower legs and she does prop them up with recliner. she walked the perimeter of supermarket with basket without sitting down. she walks in house too. well, the nurse prac said when i mentioned short of breath it is due to afib. mom is in persistant afib. cardiologist did not mention this to us. she remains on dilitiazem 180 for heart and blood pressure to keep it down. we see the cariologist in 6 months now, too. if her pulse stays at 130-140 min report it. i am a wreck. has anyone gone through all of this how are you doing now. i want to thank everyone who has answered. i wish you all the best.

4 Replies

oldestnewest
  • Hi, your situation sounds just the same like my 89 year old mum, she is in hospital just now under care of cardiology. The symptoms you mention are very similar: high heart rate, shortness of breath, no power, swelling in lower legs. We are only just beginning to understand atrial fibrillation. From today discussion with cardiologist they are using beta-blockers to reduce the heart rate and warfarin to reduce risk of clots. My mum is more comfortable and relieved that she is finally getting treated after months of running around in circles with the GP.

  • This is so sad but all too common. AF affects nearly a third of older people to different extents. It will never get better and usually ends up persistent or permanent. All one can hope for is that a set of drugs is found which alleviate the symptoms as much as possible whilst controlling the heart rate. GPs are seldom qualified to treat AF so an electrophysiologist or specialist cardiologist is always the way to go. At the sort of age you are talking it is unlikely that ablation is an option so it is really a matter of finding a suitable combination of drugs to help. At least warfarin will reduce the chance of a very bad stroke but as age increases even that may not be an option due to increased risk if bleeds.

    Bob

  • Thanks Bob. She has turned the corner and is off monitoring as heart rate has fallen from 130 to 113. Its early days for us so we are still establishing the way forward. Basically as you describe there are a variety of palliative approaches. What bugs me is how is it that an 89 year who could happily make her own way to the bus stop 400m away to get to Sainsburys only 3 weeks ago, is reduced to gasping for breath after only 10 or so paces? Can this in anyway be connected to low thyroid hormones? Her TSH is quite how and FT4 quite low...

  • Hi afib1, it is a worry for you and I can identify with your situation as I am in the same boat, shortness of breath, swollen and painful lower legs. I am 78 and my EP is brilliant. He fitted me with a pacemaker last April to stop my heart rate dropping too low (7 day monitor picked up my heart rate dropped to 25) but of course it did not stop AF and tachycardia which is now permanent. I am now awaiting an AV node ablation which will leave me dependent upon my pacemaker.

    I have been in and out of A&E because of tachycardia and this is now going to be the last resort treatment apart from drugs.

    So, with regard to your Mum, go armed with all the information from these posts, I found Bob and Ian extremely helpful and they certainly put me on the right track and I would not have known what to do and who to see without them or the wonderful people here.

    Good luck and try to stay positive.

    Angel blessings to you and your Mum.

    Di

You may also like...